Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 fluctuations
Mar 26, 2011

My test results are good, so if you don't have time to answer my question for answering someone who needs help more, I completely understand. I'm happy with the care I've received thus far, but I sure wouldn't mind having as many informed opinions as I can.

My situation is this: I was always tested at least annually, and while I was diagnosed 2/3/10, I was infected between June-Oct. 2009 (most likely Oct). My initial test results (2/13/10) were CD4 994 and VL 2500, with a CD4% of 32. My next test was in May 2010, and my results were CD4 772, VL 5800, CD4% 28. I freaked out. I know these are still good results, but I think my exact words to my doctor were, "That's not a slow fucking decline! If my CD4s keep going like this, I'm dead in a year or two!" She calmed me down, and rightfully so. My test results hovered around 800 CD4s with a % around 30 that eventually dropped as low as 25% until Dec 2010.

In Dec, 2010, I started a clinical trial. My baseline test results then were 789 CD4, 9600 VL, and 25%. I began taking Truvada and either Isentress or the experimental drug, which is a once-daily integrase inhibitor. I don't know which, of course. By January, 2011, I was at undetectable VL with a CD4 of 914 and a % of 32. By February, I was still undetectable with a CD4 of 976 and a % of 35. I just got my preliminary March test results (I'm a pain in the ass patient, and I want CD4, VL, and any abnormal results ASAP, so she sends me those), and while I'm still undetectable, my CD4 is down to 763. I don't have the % yet, but all other CBC results are normal, so I'd guess it's above 30%, since that's the threshold at their lab.

I know I'm highly stressed out right now, so I'm sure that is hurting my counts. I know I felt some lymph nodes under my arms last week for a couple days, so I'm reasonably sure I was fighting something off, but they're not palpable now. I've been sneezing like mad all week because the pollen count is high. I feel great, except for some pollen-related sniffles that I get every year, and I know I'm in way better shape than a lot of patients.

I know that whenever a CBC is taken, it's a reflection of what's going on in the body right then, and I know my body and my immune system still can react and respond.

My questions are these: Is this a normal fluctuation in CD4 counts? Does it matter that I'm female, and how much does my cycle have an impact? How much fluctuation would you consider normal when it comes to CD4 and %? Is every time that I have a fluctuation like this going to be "wait and see" what the next results are, or is there something I could be doing to improve my counts? Is this a normal fluctuation on meds, or should I worry more about it because I am on meds?

What is it that makes a fluctuation in CD4 or CD% "normal?" Or if not normal, but expected for an HIV patient? I have looked and looked online and I can't figure it out.

Thanks so much for your time.

--K

Response from Dr. Holodniy

First, I think your numbers are great. Many things can affect CD4 counts including time of day, type of assay, stress, other ongoing medical conditions, recreational drug use, among others. You are likely to see more fluctuation when the CD4 counts and percent are high and in the normal range and swings of 100 cells or 5% are not uncommon. I don't think there is anything different you need to do regarding your counts. It is good to look at your lab results over the long term and see the consistency over time, and not make too much out of each individual test.



Previous
Chronic Hepatitis B and HIV treatment
Next
cd4 and viral load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement